Indiana, 2021

High Wind and Strong Wind in Indiana, December 11, 2021

December 11, 2021 · NWS IWX · 25 events in 23 counties and zones

Wind gusts of 50 mph or more were common beginning before sunrise on December 11 as a cold front moved through and an area of low pressure deepened as it moved from Illinois through Michigan. Over land, the greatest reported wind speed was 61 mph at both Lima, OH and Fort Wayne.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Wind gusts of 50 mph or more were common beginning before sunrise on December 11 as a cold front moved through and an area of low pressure deepened as it moved from Illinois through Michigan. Over land, the greatest reported wind speed was 61 mph at both Lima, OH and Fort Wayne. Over Lake Michigan, a wind gusts of 66 mph was observed at the Michigan City buoy. This wind resulted in numerous power outages due to downed trees, branches, and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 11, 6:51 AM EST, 44 minutes earlier.

Area forecast discussion, Dec 11, 6:51 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
651 AM EST Sat Dec 11 2021

.SYNOPSIS...
Issued at 333 AM EST Sat Dec 11 2021

Strong west winds gusting up to 55 mph today will cause difficult
driving conditions, especially on north to south roads. Some
lingering rain showers will mix with and may change to all snow
this afternoon as much colder air filters into the region. Any
precipitation comes to an end tonight and it remains dry through
Tuesday. The cold air will be short-lived as highs on Sunday will
be in the 40s. A warming trend then pushes temperatures into the
upper 50s to lower 60s by Wednesday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 322 AM EST Sat Dec 11 2021

Low-topped quasi-linear convective system continues eastward sweep
around 50 knots with individual elements tracking northeast at near
70 knots. Northern extent of surface dewpoints upper 50s/near 60F
continues to pinch off allowing cold pool balance to continue falter
as outflow dominance increases. Still, intense low level kinematics
still capable of producing brief gusts via downdraft momentum
transfer near 40 knots far eastern CWA through early morning
hours/clearing southeast CWA shortly, by 09 UTC.

Main focus on post frontal wind event today with Wind Advisory
continuing. Intense cross-frontal synoptic isallobaric couplet on
order of 18mb/3 hours and long duration 5-7mb/3 hour rises over CWA
between maxima with isolated/scattered wind advisory criteria gusts
through about 20 UTC, well after initial cold air advection induced
advisory level gusts, immediately post frontal. Front timing rapidly
eastward near KBEH at 12 UTC clearing eastern CWA by about 15 UTC.
Temperatures plummet into the middle/upper 30s about 3 hours post
frontal. Post frontal deformation/wraparound moisture arriving
midday over northwest CWA with snow showers expected. Fortunately
still warm ground and temperatures remain at or above freezing
during daytime hours should preclude any compounding winter weather
hazards.

&&

.LONG TERM...(Sunday through Friday)
Issued at 322 AM EST Sat Dec 11 2021

Little change afforded from blended model solution. Eastern CONUS
ridging supports mild period with temperatures gradually warming
from the 40s Sunday to upper 50s/lower 60s by Wednesday. As
piecemeal energy ejects from Western CONUS trough, look for a
chance of showers to return Wed/Thu. Frontal passage Thursday with
a brief cooldown, but no strong cold air intrusion foreseen.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 646 AM EST Sat Dec 11 2021

A strong cold front was racing across Lake Michigan and just
passed VPZ at this time. MDW wind gusts to 56 kts behind the
front, so have raised winds at SBN. The surface low was over Lake
Michigan and will continue to move northeast. Winds will increase
as the low deepens and moves across Lower Michigan. Winds will
shift more to the west as the front moves across the area. Cloud
cover will decrease and winds will diminish by this evening. A
large post-frontal SC MVFR deck was spreading rapidly east and
will be over northern Indiana for several hours.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 5 PM EST /4 PM CST/ this afternoon for
     INZ003>009-012>018-020-022>027-032>034.

MI...Wind Advisory until 5 PM EST this afternoon for MIZ077>081.

OH...Wind Advisory until 5 PM EST this afternoon for OHZ001-002-004-
     005-015-016-024-025.

LM...Gale Warning until 7 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Marsili/Steinwedel
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 11, 5:00 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
500 AM EST Sat Dec 11 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121030-
La Porte-St. Joseph-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton-Kosciusko-Whitley-Allen-White-Cass-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Branch-
Hillsdale-Williams-Defiance-Henry-Paulding-Putnam-Van Wert-
500 AM EST Sat Dec 11 2021 /400 AM CST Sat Dec 11 2021/

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST /4 PM CST/ THIS
AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind gusts of 45 mph or greater and
any observed wind damage.

LMZ043-046-121030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
500 AM EST Sat Dec 11 2021

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Conditions will be hazardous to small craft Sunday and Sunday night.

In the hours before

Special weather statement, Dec 11, 2:18 AM EST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
218 AM EST Sat Dec 11 2021

OHZ001-002-004-005-015-016-110815-
Henry OH-Putnam OH-Defiance OH-Fulton OH-Williams OH-Paulding OH-
218 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of northern Putnam,
Defiance, central Paulding, Henry, southeastern Williams and Fulton
Counties through 315 AM EST...

At 218 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Blissfield to near Paulding. Movement was
east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Defiance, Napoleon, Wauseon, Archbold, Swanton, Paulding, Delta,
Leipsic, Deshler, Stryker, Liberty Center, Continental, Holgate,
Mcclure, Oakwood, Metamora, Hamler, Lyons, Texas and Ney.

This includes Interstate 80 in Ohio between mile markers 24 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 8396 4110 8475 4171 8426 4172 8388
      4114 8388
TIME...MOT...LOC 0718Z 271DEG 34KT 4190 8392 4111 8461

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Dec 11, 2:43 AM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
243 AM EST Sat Dec 11 2021

INZ034-110815-
Jay IN-
243 AM EST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Jay County through
315 AM EST...

At 242 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Recovery to near Albany. Movement was
east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of Jay County,
including the following locations... Westchester, Center, Trinity,
Brice, Como, Bellfountain, College Corner, Boundary City, Liber and
Blaine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 AM EST for east central
Indiana.

&&

LAT...LON 4031 8522 4036 8522 4057 8488 4057 8480
      4031 8481
TIME...MOT...LOC 0742Z 254DEG 44KT 4047 8477 4025 8519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI
Local storm report, Dec 11, 4:00 AM EST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TSTM WND GST     GALLUP                  41.46N 84.15W
12/11/2021  M76 MPH          HENRY              OH   MESONET

&&

SKIP
Local storm report, Dec 11, 4:25 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND GST     HARTFORD CITY           40.45N 85.37W
12/11/2021  E60 MPH          BLACKFORD          IN   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

SKIP
Local storm report, Dec 11, 7:31 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
731 AM EST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     NON-TSTM WND GST 1 N BENTON HEIGHTS      42.13N 86.42W
12/11/2021  M60 MPH          BERRIEN            MI   ASOS

&&

TH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind, 5 high wind. Local standard time, as filed.

Strong Wind, Cass

When
December 11, 7:35 AM EST to 5:00 PM EST
Where
Cass forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
AWOS
Coordinates
40.762, -86.346 (the zone’s center; the record gives no point)

Logansport, Cass County Airport, reported a 55 mph wind gust during the 7 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Marshall

When
December 11, 7:39 AM EST to 5:00 PM EST
Where
Marshall forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Mesonet
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

An INDOT mesowest recorded 51mph wind gust. Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

High Wind, Elkhart

When
December 11, 7:51 AM EST to 5:00 PM EST
Where
Elkhart forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

Goshen Airport, reported a 59 mph wind gust during the 7 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Pulaski

When
December 11, 8:00 AM EST to 5:00 PM EST
Where
Pulaski forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
AWOS
Coordinates
41.042, -86.699 (the zone’s center; the record gives no point)

The AWOS at nearby Starke County Airport measured a 51 mph wind gust after 8:00 AM. Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Marshall

When
December 11, 8:00 AM EST to 5:00 PM EST
Where
Marshall forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Mesonet
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon at nearby mesonet sites. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Starke

When
December 11, 8:35 AM EST to 5:00 PM EST
Where
Starke forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
AWOS
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

The AWOS at Starke County Airport measured a 51 mph wind gust after 8:00 AM. Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Huntington

When
December 11, 8:35 AM EST to 5:00 PM EST
Where
Huntington forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
AWOS
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

Huntington County Airport reported a wind gust of 54 mph during the 12 PM hour. A wind gust of 40 knots was observed during the 8 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

High Wind, St. Joseph

When
December 11, 8:42 AM EST to 5:00 PM EST
Where
St. Joseph forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

South Bend Int'l Airport recorded 59 mph wind gust. Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

High Wind, Allen

When
December 11, 8:54 AM EST to 5:00 PM EST
Where
Allen forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.091, -85.067 (the zone’s center; the record gives no point)

Fort Wayne Int'l Airport reported a 61 mph wind gust during the 11 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

High Wind, La Porte

When
December 11, 7:55 AM CST to 5:00 PM CST
Where
La Porte forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

INDOT Mesowest site measured 59 mph wind gust at 9:31 AM. La Porte AWOS measured a 51 mph wind gust at 7:55 AM. Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, White

When
December 11, 8:55 AM EST to 5:00 PM EST
Where
White forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
AWOS
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

White County airport reported a 49 mph wind gust 9 AM. Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

High Wind, Noble

When
December 11, 8:55 AM EST to 5:00 PM EST
Where
Noble forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.399, -85.417 (the zone’s center; the record gives no point)

Kendallville AWOS reported a 58 mph wind gust during the 8 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Wabash

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
Wabash forecast zone
Measured
46 kt (53 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Whitley

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
Whitley forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.139, -85.505 (the zone’s center; the record gives no point)

A trained spotter reported a 52 mph wind gust measured on their home equipment during the 12 PM hour. In surrounding areas, wind gusts in excess of 45 MPH began during the 8 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Lagrange

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
Lagrange forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
AWOS
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

Nearby AWOS and ASOS reported wind gusts of 40 knots or more near the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Lagrange

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
Lagrange forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
AWOS
Coordinates
41.643, -85.426 (the zone’s center; the record gives no point)

Nearby AWOS and ASOS reported wind gusts of 40 knots or more near the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, De Kalb

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
De Kalb forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
AWOS
Coordinates
41.398, -84.999 (the zone’s center; the record gives no point)

Nearby AWOS and ASOS reported wind gusts of 40 knots or more near the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Steuben

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
Steuben forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
AWOS
Coordinates
41.644, -85.001 (the zone’s center; the record gives no point)

Nearby AWOS and ASOS reported wind gusts of 40 knots or more near the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Wells

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
Wells forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
AWOS
Coordinates
40.729, -85.221 (the zone’s center; the record gives no point)

Nearby AWOS and ASOS reported wind gusts of 40 knots or more near the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Adams

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
Adams forecast zone
Measured
40 kt (46 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
AWOS
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Nearby AWOS and ASOS reported wind gusts of 40 knots or more near the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages. One injury in Adams county when a tree fell onto a car.

Strong Wind, Blackford

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
Blackford forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
AWOS
Coordinates
40.474, -85.325 (the zone’s center; the record gives no point)

Nearby AWOS and ASOS reported wind gusts of 40 knots or more near the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Jay

When
December 11, 9:00 AM EST to 5:00 PM EST
Where
Jay forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
AWOS
Coordinates
40.438, -85.006 (the zone’s center; the record gives no point)

Nearby AWOS and ASOS reported wind gusts of 40 knots or more near the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Kosciusko

When
December 11, 9:36 AM EST to 5:00 PM EST
Where
Kosciusko forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Official NWS Observations

Equipment at the NWS office reported a 53 mph wind gust during the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed into the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Miami

When
December 11, 9:51 AM EST to 5:00 PM EST
Where
Miami forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
AWOS
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Grissom Airforce Base reported a wind gust of 56 mph during the 9 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

Strong Wind, Grant

When
December 11, 10:15 AM EST to 5:00 PM EST
Where
Grant forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
AWOS
Coordinates
40.516, -85.655 (the zone’s center; the record gives no point)

Grant County Airport reported a wind gust of 43 knots during the 11 AM hour. A wind gust of 42 knots was observed during the 10 AM hour. Frequent gusts of 40 to 50 mph from west and northwest were observed in the area through the early afternoon. These wind gusts resulted in instances of tree damage and subsequent power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988813, 988811, 988814, 988808, 988812, 988807, 988819, 988810, 988830, 988806, 988809, 988821, 988816, 988820, 988822, 988823, 988824, 988825, 988826, 988827, 988828, 988829, 988815, 988817, 988818.